It is an idiosyncratic reaction (not related to dose or duration) to certain medications, mostly neuroleptics within 7 days (4 weeks with depot preparations).
Pathophysiology most likely includes on acute alterations and reduction of central dopaminergic activity via antagonism of dopamine receptors (D2) or lower synaptic dopamine concentrations.
NMS has been observed in Parkinson’s patients when dopamine agonists such as levodopa are suddenly withdrawn
May occur as a result of a rapid increase in dose of neuroleptics, especially the long-acting ones (Oruch et al., 2017).
May be caused by central acting antiemetics
Dopamine blockade in hypothalamus alters central thermoregulation
Dopamine blockade in the basal ganglia results in muscle hyperrigidity probably due to excessive calcium release from the sarcoplasmic reticulum of skeletal myocytes.
Dopamine blockade at spinal cord may be responsible for autonomic instability
Hyperthermia results from heat generated by excessive muscle hyperrigidity which may be augmented by altered central thermoregulation.
Dopamine blockade in central mesolimbic regions is associated with altered mental status
Hyperthermia greater than 38 C
Autonomic instability: tachycardia, hypotension
Altered mental status
Tachypnea and hypoxia
Elevated CPK or myoglobinuria
Elevations in serum transaminases and ESR.
Elevated serum creatine phosphokinase and white blood cell count.
Discontinue offending drug- fevers usually resolve within 72 hours (Cunha and Cunha, 2017)
Monitoring ABC’s and basic supportive care
Cold intravenous fluids (Oruch et al., 2017)
In severe cases-temperatures above 40° C supportive care (external cooling, volume resuscitation attempt aggressive cooling such as ice bath and pharmacologic therapy such as:
Benzodiazepines (Asztalos et al.,2014)
Bromocriptine – increases central dopamine activity
Dantrolene or neuromuscular blockers to directly relax muscle. Dantrolene is the most effective evidence-based drug treatment (Perry et al., 2010).
Amantadine-antiviral and antidyskinetic drug
Electroconvulsive therapy (Foguet-Boreu et. al., 2018; Asztalos et al., 2014)
Foguet-Boreu Q, Coll-Negre M, Serra-Millàs M and Cavalleria-Verdaguer M (2018). Neuroleptic malignant syndrome: a case responding to electroconvulsive therapy plus bupropion. Clin Pract. 8(1):1044. doi: 10.4081/cp.2018.1044.
Asztalos Z, Egervári L, Andrássy G, Faludi G and Frecska E (2014). Catatonia and neuroleptic malignant syndrome in view of a psychopathological and pathophysiological overlap: a brief review. Neuropsychopharmacol Hung. 16(1):19-28.
Steele D, Keltner NL and McGuiness TM (2011). Are neuroleptic malignant syndrome and serotonin syndrome the same syndrome?. Perspect Psychiatr Care. 2011 Jan;47(1):58-62. doi: 10.1111/j.1744-6163.2010.00292.x.